Hail, Hutchinson
- When
- March 12, 8:02 PM CST
- Where
- Hutchinson County, Fritch
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.630, -101.600
During the late evening hours on the 12th of March 2021, an upper level disturbance came across the combined Panhandles bring some isolated to scattered thunderstorms. 25 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late evening hours on the 12th of March 2021, an upper level disturbance came across the combined Panhandles bring some isolated to scattered thunderstorms. A few of these storms hit just enough instability where the storms became severe dropping hail between 1 and 1.25 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 12, 5:44 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 544 PM CST Fri Mar 12 2021 .AVIATION... 00Z TAF Cycle LIFR to VLIFR conditions at all three TAF sites through 00Z Sunday. Showers and thunderstorms are expected at all three TAF sites through 00Z Sunday and some periods of MVFR conditions will be possible after 15Z to 16Z Saturday. Northeast to east and southeast winds 10 to 20 knots will increase to around 15 to 25 knots with gusts near 35 to 40 knots from the east and southeast after 15Z to 17Z Saturday. Schneider && .PREV DISCUSSION... /Issued 258 PM CST Fri Mar 12 2021/ SHORT TERM... Current satellite analysis depicts a mid to upper low sitting over the southern tip of NV into southern CA and western AZ. The positively tilted trough associated with this system is bringing moisture from the Pacific near the southern tip of the Baja Peninsula as of this writing. Height pressure currently sits over the Gulf of Mexico right on the Texas gulf coast. This low pressure system will continue to pump moisture and jet dynamics over the FA tonight through tomorrow morning. By 12Z Saturday the low is progged to be more elongated north to south over UT and AZ with a more neutrally tilted trough. Winds downstream of the trough are maxing out around 60kts at H5, and 120 kts at H2. These jet dynamics plus moisture influx, plus surface convergence will make way for thunderstorms starting late this afternoon going into Saturday. Looking at current surface obs, there is a weak surface low sitting over southwest Deaf Smith County. In fact, one can say this is not quite a true surface low as of yet but one may form here still. A quasi stationary front extends from this low northeast along the HWY 60 corridor. The dryline has retreated west all the way up against the mountains in western NM. Tucumcari currently has a dewpoint of 42. Further west at Clines Corners the dewpoint is sitting at 4. North of the quasi-stationary front on the cold sector side where winds are more NE, folks have been sitting below a very low cloud deck and patchy dense fog all morning. Here at the airport the T/Td is currently 57/51 with wind variable at 3 kts, sitting right on the quasi stationary front. A small line of low reflectivity has been training over this boundary earlier this morning as well. Per Bufkit soundings there was a small dry layer in the low to mid levels above the surface where some virga bombs have been able to break through earlier as a disturbance in the flow aloft moved over the area. CAMs have been showing this light reflectivity sticking around well into the evening when another stronger disturbance moves across helping to initiate some convection. PoPs increase the FA going into the late afternoon. After being socked in underneath clouds all day there is a slight breakage in the high clouds running from Plainview to just south of Clarendon as seen on visible satellite. Will have to watch this area in the warm sector for additional clearing cloud cover further north in the FA. If some of these areas can get some insolation going into the evening there will be a chance for storms to tap into some surface based CAPE upwards of 1200 J/Kg for a short time before sunset tonight. Plenty of bulk shear with the dynamics of this upper level system, along with surface to 3 km helicity will make concern for some tornadoes this evening. The big limiting factor will be the abundant upper level moisture that has left the area under clouds most of the day even in the warm sector. Confidence in surfaced base convection in the Amarillo CWA is low for late this afternoon into evening. However, will have to watch closely for development, mainly in the south-central to southeast Texas Panhandle for some possible surface based convection. With such extraordinary wind profiles, hail upwards of 2 inches in diameter will be possible along with tornados if surface based convection does occur. Overnight, a couple of more rounds of shortwaves will be possible going into early morning Saturday. Areas north of the quasi stationary front may see an increase of elevated instability making for the possibility of some storms producing hail up to 1.5 inches. With storm motions upwards of 50 mph, severe wind gusts cannot be ruled out. The potential for tornados will drop off when the sun goes down and surface instability gets capped. Another thing to note is that patchy dense fog will continue overnight in between rounds of scattered storms. Especially on the north side of the frontal boundary where temperatures have stayed cooler and trapped in fog for most of the day. Per Bufkit forecast soundings there will be a nice warm nose continuing through the night trapping a layer of saturated air near the surface. This may include Amarillo in the early morning hours closer to 4 to 6 AM Saturday morning when nocturnal cooling drops the T closer to the Td. Hoffeditz LONG TERM...Tomorrow through Thursday... Will be focusing in on the main hazard for tomorrow. Severe thunderstorms with large hail, damaging wind gusts and even some tornadoes cannot be ruled out. The main H500 upper level low pressure system currently centered over Las Vegas, NV will continue to move to the east-northeast into south-central Colorado by tomorrow afternoon. As it does so, a surface low will develop across SE Colorado and with it, a surface dryline/Pacific front will form and move to the east. Latest CAMs/hi- res model and numerical data support discrete supercell structures along of and just ahead of the dryline, with likely a line of discrete cells along the Pacific front. Out ahead of the dryline will be quite an impressive lower level H850 theta-e advection showing pronounced moisture transport into the region. This will help set the stage for sfc initiated convection, especially once the Pacific front moves through. A second boundary to watch closely will be where the warm front sets up. Current 12/12Z analysis shows the warm front setting up from west to east across the southern TX Panhandle. Latest model and numerical guidance along with cross section analysis is showing well pronounced directional shear within the lowest levels of the ATM ahead of the Pacific front and along and south of the warm front given the dynamic synoptic system to the west with its influence over the Panhandles. With pronounced updraft helicity along with low (sub 750m) LCLs in the warm sector, especially during the initial supercell development along the dryline intersecting the warm front, that would be the most favored areas for tornado development in the south central and southeastern TX Panhandle. Along with a tornado threat in the initial stage of supercell development, large hail will also be possible as the dry line along with mid level perturbations rounding the upper level low will provide copious amounts of lift for hail > 2" possible as supercells move along to the east. Thunderstorms mode could transition to more linear as storms congeal into a loose supercell/hybrid quasi-linear mode and move east into western Oklahoma going past sunset. Within the high chances of severe thunderstorms, there are also some caveats to the thunderstorm potential. Timing of the mid level disturbance as they wrap around the UL low as the Pacific front progresses eastward during the afternoon could not be timed correctly which could delay initial supercell development. Delay of thunderstorm development could also be due to cloud cover in the morning hours on Saturday which could limit surface based initiation and be more elevated by the front. A third limitation for thunderstorms in the Panhandles could be limitation of moisture returns into the Panhandles as explosive convection development down the line towards Lubbock could reduce moisture flux into the region. With some limitation to thunderstorm development possible, overall diffluence ahead of the main upper level along with pronounced sources of lift and the set boundaries that are now in place leading up to tomorrow's event should be favorable for thunderstorm development. As the main upper level low intensifies, the far western TX Panhandle will dry out in the main dry slot as low intensifies to the northwest. If no precipitation falls in the western TX Panhandles, elevated fire weather concerns well behind the dryline will be possible as abundant dry air and gusty 20 ft southwest winds will be present. Going past Saturday, went with NBM guidance through Thursday where the next chance of precipitation will occur on Wednesday. Temperatures throughout the remainder of the long term forecast period will be at or just above average for mid March. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/16
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 734 PM CST Fri Mar 12 2021 OKZ001>003-TXZ001>020-317-131200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 734 PM CST Fri Mar 12 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong thunderstorms are possible tonight with small hail and gusty thunderstorm winds being the main hazards. Areas of fog will reduce visibilities tonight to below a half to one mile at times. A Dense Fog Advisory is in effect tonight for all of the Texas and Oklahoma Panhandles except for the far southern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible Saturday. Large hail, damaging wind gusts, and even a tornado cannot be ruled out. Areas of fog will reduce visibilities Saturday morning to below a half to one mile at times. A Dense Fog Advisory is in effect until 11 AM Saturday for all of the Texas and Oklahoma Panhandles except for the far southern Texas Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tomorrow.
Special Weather Statement National Weather Service Amarillo TX 556 PM CST Fri Mar 12 2021 TXZ011-016-130030- Deaf Smith TX-Oldham TX- 556 PM CST Fri Mar 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM AND NORTHWESTERN DEAF SMITH COUNTIES UNTIL 630 PM CST... At 556 PM CST, Doppler radar was tracking a strong thunderstorm 9 miles west of Adrian, or 22 miles west of Vega, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Adrian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3509 10290 3521 10300 3559 10267 3529 10236 TIME...MOT...LOC 2356Z 229DEG 28KT 3524 10282 Bieda
Special Weather Statement
National Weather Service Amarillo TX
624 PM CST Fri Mar 12 2021
TXZ016-130115-
Deaf Smith TX-
624 PM CST Fri Mar 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH COUNTY
UNTIL 715 PM CST...
At 624 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Bellview, or 29 miles northwest of Friona, moving
northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Glenrio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Tornado Watch remains in effect until 900 PM CST for the Panhandle
of Texas.
LAT...LON 3515 10304 3518 10302 3518 10294 3502 10272
3484 10304
TIME...MOT...LOC 0024Z 223DEG 20KT 3495 10307
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
711 PM CST Fri Mar 12 2021
TXZ006-007-011>013-130145-
Hartley TX-Potter TX-Carson TX-Moore TX-Oldham TX-
711 PM CST Fri Mar 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
NORTHEASTERN OLDHAM...NORTHERN POTTER...MOORE AND SOUTHEASTERN
HARTLEY COUNTIES UNTIL 745 PM CST...
At 711 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Valley De Oro, or 22 miles southwest of Dumas, moving
northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dumas, Fritch, Four Way, Valley De Oro, Boys Ranch, Masterson and
Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3598 10190 3569 10162 3563 10162 3562 10156
3559 10153 3540 10222 3556 10233
TIME...MOT...LOC 0111Z 234DEG 41KT 3556 10212
BiedaSpecial Weather Statement National Weather Service Amarillo TX 712 PM CST Fri Mar 12 2021 TXZ011-016-130200- Deaf Smith TX-Oldham TX- 712 PM CST Fri Mar 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES UNTIL 800 PM CST... At 712 PM CST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Adrian, or 19 miles west of Vega, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Vega and Adrian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Tornado Watch remains in effect until 900 PM CST for the Panhandle of Texas. LAT...LON 3507 10280 3519 10293 3549 10266 3523 10230 TIME...MOT...LOC 0112Z 228DEG 30KT 3520 10277 Bieda
Special Weather Statement National Weather Service Amarillo TX 757 PM CST Fri Mar 12 2021 TXZ006-011-012-130245- Hartley TX-Potter TX-Oldham TX- 757 PM CST Fri Mar 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...WESTERN POTTER AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 845 PM CST... At 757 PM CST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Vega, moving northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Boys Ranch and Valley De Oro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3525 10252 3537 10263 3570 10240 3544 10207 TIME...MOT...LOC 0157Z 234DEG 20KT 3534 10249 Bieda
Special Weather Statement National Weather Service Amarillo TX 758 PM CST Fri Mar 12 2021 TXZ011-012-016-017-130245- Potter TX-Randall TX-Deaf Smith TX-Oldham TX- 758 PM CST Fri Mar 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL... SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES UNTIL 845 PM CST... At 758 PM CST, Doppler radar was tracking a strong thunderstorm over Vega, moving northeast at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Amarillo, Vega, Wildorado and Bushland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3513 10240 3525 10252 3545 10207 3517 10183 TIME...MOT...LOC 0158Z 242DEG 26KT 3525 10237 Bieda
The Amarillo radar (KAMA), 45 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949554, 949551, 949552, 949553, 949555, 949556.